Citations 0
Off-Center Fold
November 2007

Blue-Black Pigmentation of Legs and Arms in A 68-Year-Old Woman—Diagnosis

Author Affiliations



Copyright 2007 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2007

Arch Dermatol. 2007;143(11):1441-1446. doi:10.1001/archderm.143.11.1442-f

Histopathologic examination showed deposits of black pigment in the dermis, located inside the macrophages, which stained positively with iron staining (Perls stain). Treatment with levofloxacin was stopped. The pigmentation began to disappear, and 8 months after the suspension of drug intake, pigmentation was no longer perceptible.

Between 10% and 20% of cutaneous hyperpigmentations are produced by drugs. The agents most frequently involved are nonsteroidal anti-inflammatories, antimalarials, amiodarone, chemotherapeutic agents, psychotropic drugs, zidovudine, tetracyclines, and heavy metals.1,2 Pathogenetic mechanisms and the clinical pattern vary according to the causal drug. Hyperpigmentation is usually secondary to an increase in skin melanin due to (1) the stimulation of melanocytes or (2) a pigmentary incontinence developed after an unspecified cutaneous inflammation. It can also be secondary to the accumulation of the drug or its metabolites in the dermis forming complexes with melanin or iron.

First Page Preview View Large
First page PDF preview
First page PDF preview